Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

May 31, 2021Stark County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 31, 2021, 6:41 PM MDT for Stark County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 6:41 PM MDT (00:41 UTC)
Expired
May 31, 2021, 7:30 PM MDT
In force
49 min
Issued by
NWS Bismarck, ND

County Stark County, ND

The radar

The Bismarck radar (KBIS), 172 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS83 KBIS 010041
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
641 PM MDT Mon May 31 2021
 
NDZ033-010130-
Stark ND-
641 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARK COUNTY UNTIL 730 PM
MDT...

At 640 PM MDT, a strong thunderstorm was located 6 miles southeast of
Belfield, or 16 miles west of Dickinson, moving east at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Dickinson, Belfield, South Heart and Dickinson Regional Airport. 

LAT...LON 4670 10322 4688 10323 4697 10273 4668 10268
TIME...MOT...LOC 0040Z 264DEG 16KT 4681 10312 

$$

ANGLIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 31, 6:24 PM MDT, 17 minutes earlier.

Area forecast discussion, May 31, 6:24 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
724 PM CDT Mon May 31 2021

.UPDATE...
Issued at 652 PM CDT Mon May 31 2021

Quick update to speed up timing of POPs with a couple isolated
showers and a thunderstorm currently developing in the southwest.

UPDATE Issued at 631 PM CDT Mon May 31 2021

Satellite picture this evening shows open-wave rotation over
east- central Montana, with cirrus ahead of the wave entering
western North Dakota. Shallow convection within the center of the
rotation was evident, though precipitation reports hard to come by
in Montana with a very dry sub-cloud layer and large surface dew
point depressions. Low level moisture is slightly greater in
southwest North Dakota with dew points into the low 40s, which may
be why high-resolution models are more optimistic about showers
tonight in that area where the shortwave is expected to track
across. With this update precipitation chances were expanded and
increased to match recent guidance trends. Slight chance of
thunder was added as well, within the area of steepest mid-level
lapse rates in the southwest. Just slight chance POPs drawn into
the Bismarck- Mandan area early Tuesday morning, though 22Z HRRR,
18Z NAMNest, 12Z NSSL-WRF do bring convection even further north
and east. As further data including 00Z guidance comes in, we'll
look into adjusting chances further for the early Tuesday morning
period.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 233 PM CDT Mon May 31 2021

As modest ridging at the upper levels moves east across the
state, a weak shortwave will ride down a larger west coast US
ridge, approaching the west tonight. This will mean increasing
clouds from west to east overnight and possibly a few showers
across the far southwest and far south central where the best
forcing will be located. Instability will be weak, so thunder
chances should be pretty low with this activity.

The shortwave will continue to move east across the state through
the day on Tuesday, providing the lift to spark a few showers and
thunderstorms across portions of the central and into the James
River Valley by late in the afternoon or early evening. Storms
will have anywhere from 400 to 800 J/kg of CAPE and 25 to 35 knots
of 0-6km shear to work with, but coverage should be limited given
the modest forcing. While severe weather is not anticipated with
these storms, some small hail and gusty winds will be possible
under the heaviest cores.

The gradual warmup through the week continues on Tuesday with all
of western and central North Dakota forecast to see highs in the
upper 70s to lower 80s. Clouds will be on the decrease again
Tuesday night as the highly amplified ridge to our west tries to
start nudging in.

.LONG TERM...(Wednesday through Monday)
Issued at 233 PM CDT Mon May 31 2021

The warmup continues through the end of the work week with only
minimal chances of precipitation from weak waves moving down the
ridge centered to our west. Highs will be in the 80s on Wednesday
with some lower 90s entering the forecast on Thursday. Friday
should be the hottest day of the forecast period, where we should
see highs in the 90s for all of western and central North Dakota.
Triple digits are not out of the question, but some decent
ensemble spread remains as well as some question about how
widespread high clouds may be.

Pattern wise, the ridge to our west will deamplify and start to
break down as the axis moves overhead Friday, transitioning the
region into southwest flow aloft by Saturday (thus Saturday will
still be hot but likely not as hot as Friday). While this could
signify the start of a more active period, the same question marks
remain that have existed over the last couple of days. More
instability and more favorable shear overlap exists with the
GFS/GEFS solutions and the ECMWF still shunts the better moisture
to our south and east. The more capped and more weakly forced
ECMWF would keep the area much drier than the GFS/GEFS over the
weekend. Thus, quite a bit of uncertainty still exists with a wide
range of outcomes possible Saturday through Monday. Certainly we
will be monitoring this period for severe weather potential, but
we could just as easily see little to no thunderstorm activity if
the ECMWF solution were to verify.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 722 PM CDT Mon May 31 2021

0022Z Update: Isolated thunderstorm approaching KDIK should reach
the area by around 01Z. Expectation continues that expansion of
shower coverage in southwest North Dakota with possibly a
thunderstorm or two will happen later around 05Z.

VFR conditions expected for the 00Z TAF period. Increase in mid
level clouds mostly above 10k feet expected tonight from the west,
with isolated showers southwest expected. Enough model agreement
was seen to introduce VCSH to KDIK at 05Z. Showers may reach KBIS
area around 09Z, but confidence is worse regarding the eastward
progression at this time. Left VCSH out of KBIS TAF for now but
this may need to be introduced later tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...AE
Hazardous weather outlook, May 31, 5:37 PM MDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
637 PM CDT Mon May 31 2021

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-012345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
637 PM CDT Mon May 31 2021 /537 PM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-012345-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
537 PM MDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

EDWARDS

In the hours before

Special weather statement, May 31, 6:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
641 PM MDT Mon May 31 2021

NDZ033-010130-
Stark ND-
641 PM MDT Mon May 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STARK COUNTY UNTIL 730 PM
MDT...

At 640 PM MDT, a strong thunderstorm was located 6 miles southeast of
Belfield, or 16 miles west of Dickinson, moving east at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Dickinson, Belfield, South Heart and Dickinson Regional Airport.

LAT...LON 4670 10322 4688 10323 4697 10273 4668 10268
TIME...MOT...LOC 0040Z 264DEG 16KT 4681 10312

ANGLIN

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.